Wisconsin, 2005Damaging Winds in Wisconsin, August 18, 2005
August 18, 2005 · NWS MKX · 4 events in 2 counties and zones
The first of two rounds of severe weather to affect south-central and/or southeast Wisconsin on August 18, 2005, occurred during the early morning hours. A cluster of thunderstorm cells merged into a line that bowed in Lafayette County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $720,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first of two rounds of severe weather to affect south-central and/or southeast Wisconsin on August 18, 2005, occurred during the early morning hours. A cluster of thunderstorm cells merged into a line that bowed in Lafayette County. The resultant hurricane-force winds damaged several structures and leveled trees and power-lines, especially in Lafayette County. This activity fired up north of a warm front found over Iowa and Illinois. Warm and unstable air was pushed up and over the warm front, thus triggering the early morning thunderstorm activity. Later in the day, the 2nd round of severe weather, consisting of a record-setting tornado outbreak, occurred primarily during a 4-hour period starting at 1500CST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 18, 2:17 AM CST, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 18, 2:17 AM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
317 AM CDT THU AUG 18 2005
.DISCUSSION...FORECAST FOCUS IS ON RAIN CHANCES TODAY THROUGH FRIDAY
NIGHT.
MODELS ARE IN FAIR AGREEMENT NEXT 84 HOURS...ALTHOUGH THEY DIFFER AS
IN STRENGTH AND TIMING OF UPPER AIR SUPPORT. LARGE AREA CONVECTION IN
NORTHEAST IOWA IN AXIS OF 700 Q-CONVERGENCE AND IN THETA-E RIDGE
WITH STRONG ISENT LIFT. THIS CONVECTION IS EXPECTED TO CONTINUE AND
GRADUALLY SPREAD ACROSS CWA AS DYNAMICS SHIFT EASTWARD TODAY AND
INTO EARLY EVENING HOURS.
CONVECTION IS EXPECTED TO DIMINISH LATER THIS EVENING AS MODELS
ADVECT LARGE AREA OF DIVERGENT MOTION ACROSS CWA. THESE CONDITIONS
SHOULD PERSIST THROUGH FRIDAY MORNING...BUT DURING THE AFTERNOON
ISENT LIFT AGAIN INCREASES ALONG WITH THETA-E RIDGE AND
Q-CONVERGENCE. WILL THEREFORE HANG ON THE SMALL POPS FOR FRIDAY
AFTERNOON. LIMITING FACTORS WILL BE LACK OF 700 MOISTURE AND WEAK
MID LEVEL CAP.
ANOTHER ROUND OF THUNDERSTORMS WITH HEAVY RAINS EXPECTED FOR FRIDAY
NIGHT AS COLD FRONT PUSHES SOUTHEAST INTO CWA. RIGHT REAR QUAD
ACTION FROM STRONG H250 JET IS INDICATED BY MODELS ALONG WITH
STRONG SHORT WAVE AND H700 OMEGA. BOTH MODELS IN GOOD AGREEMENT FOR
THIS PERIOD.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 18, 3:31 AM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
431 AM CDT THU AUG 18 2005
WIZ046-047-051-052-056>060-062>072-190945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
431 AM CDT THU AUG 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WISCONSIN...SOUTHEAST WISCONSIN AND EAST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS
AFTERNOON AND EARLY TONIGHT OVER ALL OF SOUTHERN WISCONSIN. THE
MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE HAIL AND DAMAGING
WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY MAINLY
DURING THE LATE AFTERNOON AND NIGHT TIME HOURS OVER ALL OF SOUTHERN
WISCONSIN. THE MAIN THREATS WILL BE ISOLATED TORNADOES...LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
LMZ643>646-665-190945-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
431 AM CDT THU AUG 18 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT. THE MAIN THREATS WILL BE ISOLATED WATERSPOUTS...LARGE
HAIL AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY DURING THE
LATE AFTERNOON AND NIGHT TIME HOURS. THE MAIN THREATS WILL BE
ISOLATED WATERSPOUTS...LARGE HAIL... AND DAMAGING WINDS.
ZAJDEL
Thunderstorm Wind, Lafayette
- When
- August 18, 6:50 AM CST to 6:55 AM CST
- Where
- Lafayette County, Shullsburg
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $500,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.567, -90.233
Widespread tree damage, trees on homes, and barns damaged, were reported within a 5 mile corridor along Highway 11.
Thunderstorm Wind, Lafayette
- When
- August 18, 7:03 AM CST
- Where
- Lafayette County, 6 mi NW of Argyle
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.767, -89.950
A building was destroyed and numerous trees were damaged.
Thunderstorm Wind, Lafayette
- When
- August 18, 7:03 AM CST to 7:08 AM CST
- Where
- Lafayette County, South Wayne
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.567, -89.883
Barns, trees, and sheds damaged.
Thunderstorm Wind, Green
- When
- August 18, 7:05 AM CST to 7:12 AM CST
- Where
- Green County, 2 mi S of Browntown
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.550, -89.817
Numerous trees and some power lines down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, August 18, 20051 death · 23 injured · $37 million · F3 · 36 events
- Lightning Strike in Florida, August 18, 20052 deaths · 1 injured · 1 event
- Tornadoes and Damaging Winds in Wisconsin, August 18, 20054 injured · $4.2 million · F2 · 11 events
- Flash Flood and Hail in Georgia, August 18, 2005$279,000 · 50 kt wind · 8 events
- Lightning Strikes in Missouri, August 18, 20051 injured · $105,000 · 2 events
- Tornadoes in Wisconsin, August 18, 2005$32,000 · F1 · 5 events
- Damaging Winds in Missouri, August 18, 2005$25,000 · 61 kt wind · 3 events
- Damaging Wind in Tennessee, August 18, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 18, 2005$18,000 · 60 kt wind · 1 event
- Damaging Winds and Heavy Rain in Illinois, August 18, 2005$14,000 · 57 kt wind · 5 events
- Hail and Damaging Winds in Missouri, August 18, 2005$14,000 · 1.75 in hail · 5 events
- Damaging Winds in Michigan, August 18 to 19, 2005$14,000 · 53 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475610, 5475611, 5475612, 5475613.